Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Burlington, VT

June 10, 1996Addison County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 10, 1996, 8:30 PM EDT for Addison County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1996, 8:30 PM EDT (00:30 UTC)
Expired
Jun 11, 1996, 12:30 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Addison County, VT

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 110031
FFWBTV
VTC001-110430-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
830 PM EDT MON JUN 10 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS HAVE BEEN TRAVELING OVER
THE SAME AREA (TRAINING) OF SOUTHERN ADDISON COUNTY SINCE 6 PM. THE MAIN
TRACK OF THESE STORMS HAS BEEN FROM SHOREHAM...NEAR MIDDLEBURY TO
RIPTON AND GRANVILLE BEFORE ENTERING ORANGE COUNTY NEAR RANDOLPH.
 
RAINFALL ESTIMATES FROM NWS ALBANY/S DOPPLER RADAR INDICATE UP TO AN
INCH OR MORE OF RAIN WAS FALLING NEAR RIPTON AT 830 PM WITH OVER 2
INCHES SINCE EARLIER THIS EVENING.  ANOTHER INCH OR TWO IS POSSIBLE
THROUGH 11 PM AS MORE STORMS IN NEW YORK MOVE ACROSS THE SAME
AREA.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. ACT QUICKLY...YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF.
MOVE TO HIGHER GROUND AT ONCE. STAY AWAY FROM STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
 
MOST FLASH FLOODING DEATHS OCCUR AT NIGHT IN AUTOMOBILES.  DO NOT TRAVEL
OVER FLOODED ROADWAYS AND BE PREPARED FOR POSSIBLE ROAD WASHOUTS OR
MUDSLIDES.
 
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:30 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 10, 6:30 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
630 PM EDT MON JUN 10 1996

CONVECTION HAS FINALLY FIRED UP IMMEDIATELY UNDERNEATH WK VORT
MAX MOVING OVR VT...BUT ACTIVITY IS MUCH LESS ORGANIZED THAN PAST
FEW DAYS IN ALB CWA.

PCPN AMOUNTS FROM THESE RW AND TRW WILL BE WELL BLO FFG VALUES
AND FEEL A PSBL ERLR ISSUANCE OF ZONES TO CANCEL FFA FOR BTV CWA
WUD BE APPROPIATE...AFT CURRENT CONVECTION DIES DOWN ARD SUNSET.

LOOKING AT OVRNGT PERIOD OF ZONES...AFTER THIS WEAK VORT MAX
PASSES...NOT MUCH IN THE WAY OF FOCUSING MECHANISMS TO TRIGGER
RW ACTVTY.  ACTUALLY CONSIDERING ELIMINATING MNTN OF PCPN FM
OVRNGT PERIOD BUT THAT MAY BE TOO RADICAL GIVEN OVERALL SYNOPTIC
PATTERN v(ALY...YOUR CALL).  NO CHGS TO OVRNGT PERIOD.

SLW

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.